Alert archive / Texas / Tornado Warnings in 2022

Tornado Warning 16, NWS Austin/San Antonio, TX

April 12, 2022Williamson County, Texas

NWS Austin/San Antonio, TX issued this tornado warning at Apr 12, 2022, 5:22 PM CDT for Williamson County, Texas. It was in force for 23 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 12, 2022, 5:22 PM CDT (22:22 UTC)
Expired
Apr 12, 2022, 5:45 PM CDT
In force
23 min
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.0 in

County Williamson County, TX

The radar

The Ft Hood radar (KGRK), 40 km from the middle of the area, began a volume at 22:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 12, 5:29 PM CDTTORNADO3 N Florence, TXAN NWS STORM SURVEY DETERMINED THAT A TORNADO CAUSED EF-1 DAMAGE IN NORTHWESTERN WILLIAMSON COUNTY. DAMAGE WAS FOUND ALONG AN EAST-NORTHEAST TRACK FROM 3 MILES N OF FLORENCE TO THE COUNTY LINE. MAXIMUM WINDS WERE ESTIMATED AT 100 MPH.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 12, 4:11 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 10.4 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2022-04-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2188 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2022-04-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 99 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2188 J/kg
Mixed-layer CIN
-219 J/kg
Mixed-layer LCL
720 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
99 m²/s²
0-3 km storm-relative helicity
147 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

342 
WFUS54 KEWX 122222
TOREWX
TXC491-122245-
/O.NEW.KEWX.TO.W.0016.220412T2222Z-220412T2245Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Austin/San Antonio TX
522 PM CDT Tue Apr 12 2022

The National Weather Service in Austin San Antonio has issued a

* Tornado Warning for...
  North central Williamson County in south central Texas...

* Until 545 PM CDT.
    
* At 520 PM CDT, a severe thunderstorm capable of producing a tornado
  was located near Florence, or 15 miles northwest of Serenada,
  moving east at 25 mph.

  HAZARD...Tornado and quarter size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Florence.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3090 9775 3087 9762 3086 9762 3084 9788
      3086 9788 3091 9783
TIME...MOT...LOC 2220Z 255DEG 22KT 3088 9783 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN

$$

BRADY
2 follow-up statements
986 
WWUS54 KEWX 122231
SVSEWX

Severe Weather Statement
National Weather Service Austin/San Antonio TX
531 PM CDT Tue Apr 12 2022

TXC491-122245-
/O.CON.KEWX.TO.W.0016.000000T0000Z-220412T2245Z/
Williamson TX-
531 PM CDT Tue Apr 12 2022

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 545 PM CDT FOR NORTH
CENTRAL WILLIAMSON COUNTY...
    
At 531 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Florence, or 12 miles southwest of Harker Heights,
moving east at 25 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This tornadic thunderstorm will remain over mainly rural areas of
north central Williamson County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3085 9779 3091 9781 3090 9775 3087 9762
      3086 9762
TIME...MOT...LOC 2231Z 255DEG 22KT 3090 9775 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

BRADY
717 
WWUS54 KEWX 122238
SVSEWX

Severe Weather Statement
National Weather Service Austin/San Antonio TX
538 PM CDT Tue Apr 12 2022

TXC491-122245-
/O.CON.KEWX.TO.W.0016.000000T0000Z-220412T2245Z/
Williamson TX-
538 PM CDT Tue Apr 12 2022

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 545 PM CDT FOR
NORTHWESTERN WILLIAMSON COUNTY...
    
At 538 PM CDT, a confirmed tornado was located 7 miles northeast of
Florence, or 10 miles south of Harker Heights, moving east at 25 mph.

HAZARD...Damaging tornado.

SOURCE...Weather spotters confirmed tornado.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This tornadic thunderstorm will remain over mainly rural areas of
northwestern Williamson County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.

&&

LAT...LON 3087 9775 3090 9777 3090 9775 3087 9762
      3086 9762
TIME...MOT...LOC 2238Z 255DEG 22KT 3091 9770 

TORNADO...OBSERVED
MAX HAIL SIZE...<.75 IN

$$

BRADY

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this tornado warning went out at Apr 12, 4:23 PM CDT, 59 minutes earlier.

Area forecast discussion, Apr 12, 4:23 PM CDT, 59 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
423 PM CDT Tue Apr 12 2022

.UPDATE...
Thunderstorms have begun to form along the dryline and will continue
to move toward the northeast. Low level wind shear is quite strong in
the warm airmass to the east. Supercell thunderstorms will be
possible as the dryline moves into this warm air and some storms
could be severe. While large hail is the most likely threat,
tornadoes will also be possible and SPC has issued a Tornado Watch
for Burnet, Blanco, Hays, Travis, and Williamson Counties until 11
PM.

&&

.PREV DISCUSSION... /ISSUED 208 PM CDT Tue Apr 12 2022/

SHORT TERM (Tonight through Wednesday Night)...

Bottom line: confidence in storms developing somewhere in the area
is higher than it was this morning. However, coverage is still
expected to be widely scattered so not every location will be
impacted.

The forecast remains on track today with a somewhat diffuse dryline
beginning to push across the Rio Grande just after 18Z, just a bit
behind an H5 shortwave evident in water vapor imagery and RAP
analysis that was over the Rio Grande Plains. Behind the dryline,
we'll see RH dip into the teens and winds increase to 10-15 mph, and
a Red Flag Warning remains in effect for our western counties
through 9pm. One small storm on radar clipped our far southeastern
counties early this afternoon, but otherwise skies are now clear
west and continue to clear out east.

If the dryline can tighten up the Td gradient a bit and advance
east, it's ascending branch would easily mix out our capping
inversion in tandem with the mid-level PVA-induced lift moving
through. ACARS soundings and the 18Z DRT RAOB indicate the cap
continues to weaken but is not quite fully eroded. With storms
developing to our north from Menard to Runnels counties, we are
gaining confidence that storm development is imminent somewhere in
our area soon. Not 100% confident just yet, but we anticipate storms
are likely to develop somewhere in the area between the longitudes
of Rocksprings and Austin between 2:30-6pm. If they do they'll have
3kJ/kg to work with along with increasing deep layer shear near 40
knots. Mainly discrete, supercellular modes are favored initially,
and large to very large hail will be the primary risk should storms
develop, with damaging winds also possible. However, there is also a
low-end threat for tornadoes, particularly over our far northeastern
counties. Should storms develop, they'll likely be moving across the
highly populated I-35 corridor during the evening rush hour before
exiting our area to the east by 9pm.

The warm, moist airmass will remain in place overnight. Expect the
cold front to move in through the morning hours Wednesday. There is
a very low chance for frontal showers or perhaps a storm in the
morning over our far northeastern areas, but most guidance keeps
this activity out of our area. That said, can't completely rule out
an isolated severe storm in the morning along the US-77 corridor.
Winds shift to the NW and advect in much drier air behind the front
as well as clear skies. With temperatures not too much cooler,
(highs still in the 80s and 90s), RH will likely dip into the single
digits for many areas Wednesday afternoon. Winds will increase to 15-
22 mph over western and northern portions of the area and 10-18 mph
for the Coastal Plains during the day gusts as high as 25-30 mph may
occur along and west of I-35 for a few hours. Will hold the Fire
Weather Watch as is for now but it will be upgraded to a Red Flag
Warning after today's expires. Winds drop off quickly during the
evening and we'll have some more comfortable lows by Thursday
morning in the upper 40s north and 50s elsewhere.

LONG TERM (Thursday through Tuesday)...

A zonal flow aloft is forecast to prevail across the area from
Thursday into Saturday. By Saturday afternoon into the evening, the
flow shifts to the northwest and pushes a series of disturbances
over our area. At the surface, an east to southeast wind is forecast
for Thursday and shifting to the southeast and south during the day
on Friday as a surface high pressure ridge develops across the
region. The GFS solution likes to bring light QPF across the coastal
plains and southeast counties on Friday afternoon while the ECMWF
brings a cluster of storms across the Burnet and Llano Counties. The
NAM is dry while the Canadian shows light QPF across the coastal
plains during the morning period. Due to the uncertainties shown by
the models, we are going for a slight chance for showers and storms
mainly for areas southeast of Interstate 35.

Dry weather conditions continue into the first part of the weekend.
However, there is a lot of uncertainties during the Saturday and
Sunday time frame. And here is why. The GFS pushes the frontal
boundary across the Hill Country on Saturday afternoon with some
light QPF across the Edwards Plateau and western Hill Country. The
ECMWF and Canadian solutions keep the area dry with the boundary
remaining to our north.

By Sunday morning, the GFS pushes back the boundary to the north
while the ECMWF and Canadian models push the frontal boundary to the
south and into the Hill Country. So, this coming weekend could be
dry for some people with some communities getting lucky with much
needed rain.

Rain chances continue on Monday and Tuesday as a stronger frontal
boundary signal is evident in all medium range models.

As far as temperatures go for later in the week into the weekend
expect highs in the 80s and 90s on Thursday through Sunday and near
100 across the southwest on Saturday and Sunday afternoons.

FIRE WEATHER...
Fire weather concerns still in place for Thursday as near critical
to critical weather exist for areas along and west of Highway 183.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              69  92  53  86  61 /  20  20   0  -   -
Austin Bergstrom Intl Airport  69  92  51  86  60 /  20  20   0  -   -
New Braunfels Muni Airport     69  94  52  88  61 /  20  -    0  -   -
Burnet Muni Airport            67  89  50  85  61 /  20  10   0   0  -
Del Rio Intl Airport           66  92  55  92  66 /   0   0   0   0   0
Georgetown Muni Airport        69  92  50  85  59 /  20  20   0   0  -
Hondo Muni Airport             67  95  52  92  61 /  10   0   0  -   -
San Marcos Muni Airport        68  94  51  88  60 /  20  20   0  -   -
La Grange - Fayette Regional   71  91  56  86  63 /  20  30   0  -   -
San Antonio Intl Airport       70  94  55  88  63 /  10   0   0  -   -
Stinson Muni Airport           71  98  57  91  65 /  -    0   0  -   -

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from Wednesday morning through Wednesday evening
for Atascosa-Bandera-Bexar-Blanco-Burnet-Comal-Dimmit-Edwards-Frio-
Gillespie-Guadalupe-Hays-Karnes-Kendall-Kerr-Kinney-Llano-Maverick-
Medina-Real-Travis-Uvalde-Val Verde-Williamson-Wilson-Zavala.

Red Flag Warning until 9 PM CDT this evening for Dimmit-Edwards-
Kinney-Maverick-Real-Uvalde-Val Verde-Zavala.

&&

Short-Term/Aviation...Oaks
Long-Term...05
Decision Support...Treadway
Hazardous weather outlook, Apr 12, 4:11 AM CDT, 13 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
411 AM CDT Tue Apr 12 2022

TXZ171>173-183>194-202>209-217>225-228-130915-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
411 AM CDT Tue Apr 12 2022

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.

Severe thunderstorms remain possible through this afternoon and
evening. Large to potentially very large hail reaching 2 inches in
diameter, as well as damaging wind gusts will be the primary
threats in any storms that develop. The secondary threat of an
isolated tornado exists as well, particularly along and east of US
281.

Near critical to critical fire weather conditions are expected
across portions of the Southern Edwards Plateau and Rio Grande
Plains this afternoon. A Red Flag Warning has been issued along
and west of US 83, effective from 1-9 PM CDT.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Near critical to critical fire weather conditions are expected
areawide Wednesday afternoon behind a departing cold front. A Fire
Weather Watch has been issued along and west of a Karnes City -
Seguin - Round Rock line, effective from 10 AM - 8 PM CDT.
Elevated to near critical fire weather conditions are anticipated
across most of South-Central Texas once again on Thursday
afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Local storm report, Apr 12, 4:44 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
444 PM CDT TUE APR 12 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0439 PM     HAIL             3 W SEA WORLD           29.47N 98.74W
04/12/2022  E0.88 INCH       BEXAR              TX   PUBLIC

            NICKEL SIZE HAIL REPORTED IN THE ALAMO RANCH
            SUBDIVISION FORWARDED VIA LOCAL MEDIA.

&&

KCW
Local storm report, Apr 12, 4:54 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
454 PM CDT TUE APR 12 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0449 PM     HAIL             3 ESE GREY FOREST       29.60N 98.63W
04/12/2022  E0.88 INCH       BEXAR              TX   PUBLIC

            NICKEL SIZE HAIL REPORTED VIA SOCIAL MEDIA
            NEAR 1604 AND BABCOCK.

&&

KCW
Local storm report, Apr 12, 5:02 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
502 PM CDT TUE APR 12 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0459 PM     HAIL             2 N SHAVANO PARK        29.61N 98.56W
04/12/2022  NAN INCH         BEXAR              TX   BROADCAST MEDIA

            QUARTER SIZED HAIL REPORTED IN SHAVANO
            HIGHLANDS.

&&

AAT
Local storm report, Apr 12, 5:03 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
503 PM CDT TUE APR 12 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0456 PM     HAIL             2 WSW SHAVANO PARK      29.58N 98.59W
04/12/2022  E0.70 INCH       BEXAR              TX   TRAINED SPOTTER

            NICKEL TO DIME SIZE HAIL AT I-10 AND UTSA
            BLVD.

&&

BF
Local storm report, Apr 12, 5:17 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
517 PM CDT TUE APR 12 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0514 PM     HAIL             4 SW TIMBERWOOD PARK    29.66N 98.52W
04/12/2022  E0.25 INCH       BEXAR              TX   PUBLIC

            PEA SIZED HAIL REPORTED BY OUR BEXAR COUNTY
            VOST GROUP.

&&

AAT
Special weather statement, Apr 12, 5:17 PM CDT, 5 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
517 PM CDT Tue Apr 12 2022

TXZ205-206-122300-
Comal TX-Bexar TX-
517 PM CDT Tue Apr 12 2022

...A strong thunderstorm will impact portions of north central Bexar
and central Comal Counties through 600 PM CDT...

At 517 PM CDT, Doppler radar was tracking a strong thunderstorm near
Timberwood Park, or 8 miles north of San Antonio Int Airport, moving
northeast at 20 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
San Antonio, New Braunfels, Canyon Lake Dam, Canyon Lake, Bulverde,
Garden Ridge, Hollywood Park, Smithson Valley, Timberwood Park,
Startzville and Sattler.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 2958 9844 2965 9856 2997 9827 2976 9807
TIME...MOT...LOC 2217Z 230DEG 19KT 2965 9847

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

BRADY

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 12, 3:03 AM CDTFire Weather WatchEWXAtascosa, Bandera, Bexar, Blanco, Burnet, Comal and 20 more19 hr
Apr 12, 3:03 AM CDTRed Flag WarningEWXDimmit, Edwards, Kinney, Maverick, Real, Uvalde and 2 more18 hr
Apr 12, 4:39 PM CDTSpecial Weather StatementEWXBurnet36 min
Apr 12, 4:43 PM CDTSpecial Weather StatementEWXBexar32 min
Apr 12, 4:50 PM CDTSevere Thunderstorm WarningEWXBurnet, Williamson25 min
Apr 12, 5:00 PM CDTSevere Thunderstorm WarningEWXBexar, Comal11 min
Apr 12, 5:17 PM CDTSpecial Weather StatementEWXComal43 min
Apr 12, 5:34 PM CDTSpecial Weather StatementEWXWilliamson41 min
Apr 12, 5:34 PM CDTSevere Thunderstorm WarningEWXBexar, Comal, Guadalupe, Hays33 min
Apr 12, 5:46 PM CDTSevere Thunderstorm WarningEWXBurnet, Williamson37 min

Nearby

Tornado Warnings in Texas, 2022Every tornado warning in 2022Tornadoes in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.